Nevada, 2025

Damaging Winds in Nevada, July 1, 2025

July 1, 2025 · NWS REV · 3 events in 3 counties and zones

An upper low pressure moved over the area and combined with an unstable airmass to produce two days of widespread showers and thunderstorms. The largest hail size was measured at 1 inch, but there were several reports of small hail accumulating up to 2 to 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An upper low pressure moved over the area and combined with an unstable airmass to produce two days of widespread showers and thunderstorms. The largest hail size was measured at 1 inch, but there were several reports of small hail accumulating up to 2 to 3 inches. Additionally, there were several reports of sub-severe thunderstorm wind gusts of 40-50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 1, 11:16 AM PST, 5 hours 34 minutes earlier. Its key messages:

  • * Above normal temperatures persist across the region with widespread minor to locally moderate HeatRisk today. * Isolated to scattered showers and thunderstorms again this afternoon into evening, primarily east of the Tahoe Basin and far western NV. * A gradual warming trend begins Saturday and continues through early next week.
Area forecast discussion, Jul 1, 11:16 AM PST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1216 PM PDT Tue Jul 1 2025

.KEY MESSAGES...

*  Above normal temperatures persist across the region with
   widespread minor to locally moderate HeatRisk today.

*  Isolated to scattered showers and thunderstorms again this
   afternoon into evening, primarily east of the Tahoe Basin and
   far western NV.

*  A gradual warming trend begins Saturday and continues through
   early next week.

&&

.DISCUSSION...

So far this afternoon we're seeing a few cumulus buildups from
Mono County up through Lassen and northern Washoe counties.
Surface heating is currently priming the atmosphere for showers
and thunderstorms to initiate later this afternoon over far
western Nevada and northeastern California. More storms are
expected Wednesday and Thursday as well, with Friday being our
driest and coolest day of the week.

The storms this afternoon will have a decent amount of upper
level support from a broad area of divergence overhead due to a
low centered off the coast of SoCal. Convective initiation will
occur around 1 PM this afternoon and go through 8 PM. Chances
range between 15-20% in western NV and 25-35% in northeastern CA.
Today is a classic example where we'll see those inverted-V
profiles which means lots of dry air at the surface and potential
for strong outflow winds. DCAPE this afternoon for the Sierra
Front and northeastern CA will be around 1400-1700 J/kg, which
indicates thunderstorms could produce gusts up to 55 mph. The main
impacts from these thunderstorms today through Thursday include
gusty outflow winds, hail less than 0.50" in diameter, and
occasional lightning.

Much of the same on Wednesday except just a touch less
instability and increased storm coverage spreading east into Mono,
Lyon, and Pershing counties. The storms on Thursday will be more
concentrated to Lassen and far northern Washoe county, at a 20-30%
chance. Breezy zephyr winds are expected Thursday and Friday with
gusts up to 25-30 mph. This will lead to possible recreation
concerns on local lakes. See the Fire Weather section below for
more details on fire weather impacts.

The Fourth of July into early next week we start to dry out and
temperatures start to rebound back into the mid 90's by Sunday.
Friday's high temps get into the mid 80's in western NV and 70's
in the Sierra which is 5-10 degrees below average for this time of
year.

-Justin

&&

.AVIATION...

There's a 20% chance for showers and thunderstorms near
KMEV/KCXP/KRNO and a 10-15% near KTRK/KTVL/KMMH this afternoon
between 20Z-03Z. Primary impacts from thunderstorms include
gusty/erratic winds, small hail <0.50", and occasional lightning.

Typical zephyr breeze from the west today with gusts 15-20 kt at
all area terminals in the afternoon. However, near thunderstorms
there is a chance the outflows could produce gusts up to 50 kt.

-Justin

&&

.FIRE WEATHER...

* Isolated hybrid storms today will produce lightning and strong,
  erratic outflow winds with gusts of 50+ mph. The best chances
  (20-40%) will be in Lassen, the Surprise Valley, and northern
  Washoe County. The Tahoe Basin generally north of Mono County as
  well as the Reno-Carson-Minden area will have around 15-25%
  chance for showers and storms, with 5-10% chances elsewhere.

* Shower and storm chances expand across much of the region on
  Wednesday. Once again, storms may produce lightning and strong,
  erratic outflow winds with gusts of 50+ mph. Locally heavy
  rainfall is possible inside storm cores.

* Brief 1-3 hour periods of localized critical conditions, mostly
  for western NV and inner-basin, by Thursday as breezy and dry
  conditions return. These dry conditions persist into the holiday
  weekend. -McKellar/Justin

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

In the hours before

Special weather statement, Jul 1, 2:13 PM PST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Reno NV
313 PM PDT Tue Jul 1 2025

NVZ003>005-012245-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
313 PM PDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHOE COUNTY THROUGH
345 PM PDT...

At 313 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pyramid Lake, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Needle Rocks and Sand Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4005 11964 4006 11979 4038 11991 4038 11956
TIME...MOT...LOC 2213Z 174DEG 22KT 4015 11971

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GG
Special weather statement, Jul 1, 2:15 PM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Reno NV
315 PM PDT Tue Jul 1 2025

CAZ072-NVZ002-012245-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
315 PM PDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT EL DORADO...PLACER...SOUTHERN
WASHOE...AND DOUGLAS COUNTIES AND WESTERN CARSON CITY THROUGH 345 PM
PDT...

At 314 PM PDT, Doppler radar was tracking a strong thunderstorm over
Zephyr Cove, or near South Lake Tahoe, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds and hazardous lake conditions.

Locations impacted include...
Carson City, Kings Beach, Tahoe City, Incline Village, Bliss State
Park, Incline Village-Crystal Bay, Glenbrook, Zephyr Cove, Crystal
Bay, Carnelian Bay, Sugar Pine Point S, Zephyr Cove-Round Hill
Village, William Kent Campground, Dollar Point, Meeks Bay, Tahoe
State Rec Area Campground, Tahoe Vista, Meeks Bay Campground,
Sunnyside-Tahoe City, and Silver Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3898 11993 3897 12011 3922 12022 3929 11991
TIME...MOT...LOC 2214Z 179DEG 18KT 3902 12000

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TF
Special weather statement, Jul 1, 2:40 PM PST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Reno NV
340 PM PDT Tue Jul 1 2025

CAZ071-012315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
340 PM PDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LASSEN COUNTY
THROUGH 415 PM PDT...

At 340 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bieber, moving west at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bieber, Ca 139 At Lassen-Modoc Co Line, and Junction CA 139 And
Lassen Hwy A2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4118 12115 4118 12084 4107 12094 4110 12117
TIME...MOT...LOC 2240Z 111DEG 23KT 4117 12106

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GG
Special weather statement, Jul 1, 3:01 PM PST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Reno NV
401 PM PDT Tue Jul 1 2025

CAZ071-072-NVZ002-003-012330-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
401 PM PDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SIERRA...NEVADA...STOREY AND
SOUTHERN WASHOE COUNTIES THROUGH 430 PM PDT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm over
Caughlin Ranch, or near Reno, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reno, Sparks, Stead, Verdi, Wingfield Springs, Northwest Reno, Lemmon
Valley, Lemmon Valley-Golden Valley, Mogul, Golden Valley,
Verdi-Mogul, Caughlin Ranch, Reno-Tahoe International Airport, Hidden
Valley, Somersett, Cold Springs, Spanish Springs, Nws Reno, Stead
Airport, and Sun Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3938 11979 3942 12006 3970 11992 3961 11961
TIME...MOT...LOC 2301Z 198DEG 16KT 3948 11985

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GG
Special weather statement, Jul 1, 3:26 PM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Reno NV
426 PM PDT Tue Jul 1 2025

NVZ002-003-020000-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
426 PM PDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTHERN WASHOE
COUNTIES THROUGH 500 PM PDT...

At 425 PM PDT, Doppler radar was tracking a strong thunderstorm over
Reno-Tahoe International Airport, or near Reno, moving northeast at
10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rain may result in ponding on roadways and minor
         urban street flooding.

Locations impacted include...
Reno, Sparks, Lockwood, Caughlin Ranch, Damonte Ranch, Northwest
Reno, Reno-Tahoe International Airport, Hidden Valley, Nws Reno, and
Sun Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3938 11978 3951 11992 3964 11977 3944 11957
TIME...MOT...LOC 2325Z 227DEG 8KT 3949 11978

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

GG
Special weather statement, Jul 1, 3:57 PM PST, 53 minutes before
Special Weather Statement
National Weather Service Reno NV
457 PM PDT Tue Jul 1 2025

NVZ003-004-020030-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
457 PM PDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHOE COUNTY THROUGH
530 PM PDT...

At 457 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sutcliffe, or 13 miles south of Pyramid Lake, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sutcliffe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3982 11951 3982 11967 4001 11980 4003 11948
TIME...MOT...LOC 2357Z 171DEG 16KT 3987 11960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GG

The radar

The Reno radar (KRGX), 17 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washoe

When
July 1, 4:50 PM PST
Where
Washoe County, 8.56 mi SSW of Sutcliffe
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.830, -119.640

Peak outflow gust at mesonet station CW8738 in Reno.

Thunderstorm Wind, Carson City (C)

When
July 1, 5:00 PM PST
Where
Carson City (C) County, 0.87 mi NW of Stewart
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -119.780

Peak outflow gust at mesonet NV025 in Carson City.

Thunderstorm Wind, Pershing

When
July 1, 5:35 PM PST
Where
Pershing County, 0.69 mi S of Toulon
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.060, -118.650

Peak outflow gust at TORNV 9.8 NE Trinity Junction.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269727, 1269733, 1269728.